Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
August 27, 1973

Transient Perceptive Deafness due to Erythromycin Lactobionate

Author Affiliations

Beilinson Hospital, Petah Tikva Israel

JAMA. 1973;225(9):1122-1123. doi:10.1001/jama.1973.03220370060028

To the Editor.—  Erythromycin may cause adverse reactions of two types: (1) allergic such as fever, eosinophilia, skin eruptions, and cholestatic hepatitis,1-3 or (2) toxic such as epigastric distress, nausea, vomiting, and diarrhea.4 We observed two patients who developed transient bilateral perceptive deafness following intravenous administration of erythromycin lactobionate.

Report of Cases.—  Two women, 65 and 67 years old, were recently admitted to our medical department and found to have subacute bacterial endocarditis superimposed on valvular heart disease. One patient was known to be allergic to penicillin, and the other developed nausea and vomiting while receiving penicillin. The first patient, given 2.1 gm erythromycin administered intravenously for two days and 4.2 gm during 12 hours on the third day, complained of loss of hearing three hours after termination of the infusion. The second patient, who, after penicillin treatment was discontinued, was given 4.2 gm erythromycin intravenously administered during